Alert archive / Kentucky / Special Weather Statements in 2014

Special Weather Statement, NWS Louisville, KY

May 16, 2014Marion County, Spencer County, Washington County, Kentucky

NWS Louisville, KY issued this special weather statement at May 16, 2014, 12:21 PM EDT for Marion County, Spencer County, Washington County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2014, 12:21 PM EDT (16:21 UTC)
Expired
May 16, 2014, 12:50 PM EDT
In force
29 min
Issued by
NWS Louisville, KY

Counties Marion County, KY, Spencer County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 60 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WWUS83 KLMK 161621
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1221 PM EDT FRI MAY 16 2014

KYZ034-038-039-045-046-053-054-064-065-161650-
ANDERSON KY-GREEN KY-LARUE KY-MARION KY-NELSON KY-SHELBY KY-SPENCER
KY-TAYLOR KY-WASHINGTON KY-
1221 PM EDT FRI MAY 16 2014

...SHOWERS AND SCATTERED THUNDERSTORMS WITH PEA TO HALF INCH SIZE 
HAIL AND BRIEF WIND GUSTS UP TO 30 MPH WINDS OVER PARTS OF CENTRAL 
KENTUCKY...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
SHOWERS AND SCATTERED THUNDERSTORMS ALONG A LINE FROM TAYLORSVILLE 
TO 8 MILES EAST OF BARDSTOWN TO 9 MILES WEST OF GREENSBURG...AND 
MOVING EAST AT 20 TO 25 MPH.

THE STRONGEST CELLS WILL PRODUCE BRIEF HEAVY RAIN...HALF INCH HAIL 
AND BRIEF WIND GUSTS UP TO 30 MPH.

* THESE STORMS WILL ALSO IMPACT...
  SPRINGFIELD...
  LEBANON...
  MAPLE AND BOOKER...
  SOUTHVILLE AND MAC...
  MOUNT EDEN AND SAINT CATHARINE...
  SPARROW AND PULLIAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3737 8566 3782 8544 3813 8530 3812 8496
      3782 8504 3732 8538
TIME...MOT...LOC 1619Z 269DEG 19KT 3804 8526 3782 8531
          3730 8563

$$

TWF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 16, 12:07 PM EDT, 14 minutes earlier.

Area forecast discussion, May 16, 12:07 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1207 PM EDT FRI MAY 16 2014

Issued at 1206 PM EDT Fri May 16 2014

Well...Large scale upper low over PIA with vort lobe swinging
around. The latest 12z soundings and ACARS soundings showing very
steep lapse rates and gelid air. H8 temps are -1 to -2C and H5 are
-27C, both high anomalous to say the least. With the llvl lapse
rates so steep and lifting the parcel the MLCAPE leads to 400 j/kg.
WBZ are around 3500-4000 ft. All this leads to sct shra and isol
tsra pea to dime size hail, and isolated cold air funnels. We have
already had 1 report of a cold air funnel near BWG and several
reports of BB to Pea Size size hail, albeit on the latest 88d scan
at 1605Z, we have a 50dbz core to 6000 feet.

&&

Issued at 305 AM EDT Fri May 16 2014

Upper low currently centered over southeast Iowa will continue to
dominate our weather pattern, with unseasonably cool temperatures
and the occasional potential for isolated-scattered cold-pool
showers and T-storms as vort centers continue to pinwheel around the
cyclone. Main challenges are the impact of convection this
afternoon, and the potential for frost early Saturday morning.

Vort center associated with the main upper low will move ESE today,
taking the strongest forcing across central/southern Indiana. Will
carry 30-40 POPs along and north of I-64. Forecast soundings show
steep lapse rates, with freezing levels as low as 5000 feet and just
enough positive area to support low-topped thunderstorms capable of
producing substantial amounts of hail, which could approach severe
limits.

Decent radiational cooling setup tonight as skies go mostly clear
and winds decouple. Most locations will be in the upper 30s/lower
40s, but if we continue to radiate out efficiently, mid 30s are
quite reachable in the sheltered valleys of the Bluegrass region.
Frost potential will be sufficiently localized, and confidence is
still a bit lacking, so no headline will be issued. However, because
it is so late in the season, will provide a heads-up via a Special
Weather Statement for areas along and northeast of the Kentucky
River.

By Saturday the upper trof should be opening up, while a NW flow
disturbance passes over the Tennessee Valley. Exact trajectory is
still in question, but it may be just far enough north to spark
isolated/scattered showers over south central Kentucky. Lapse rates
are not as impressive so will not include thunder at this time.

Issued at 250 AM EDT Fri May 16 2014

Our anomalously deep upper-level trough, which is providing the well
below normal temperatures for this time of year, will be moving east
Sunday into Monday. Heights aloft will be slow to increase, but
Sunday temperatures will warm about 3-5 degrees over highs Saturday.
Temperatures will start out generally in the low to middle 40s
(perhaps a little cooler in valleys) Sunday morning, then reach the
middle 60s to around 70 degrees for highs during the afternoon.
Precipitation will stay clear of the area, with the showers being
concentrated across southern Tennessee.

The upper-level ridge will build over the Lower Ohio Valley Monday
and continue to edge east through Wednesday. A warming trend will
continue Monday and last through at least Wednesday, with dry
conditions expected. High temperatures in the lower and middle 70s
Monday will warm to lower and middle 80s for Wednesday and Thursday.

Latest model trends have been backing off on warm-air advection,
MCS-type activity approaching our area Tuesday and/or Wednesday,
with the best forcing and moisture convergence being well to our
north. For Thursday, guidance differs on the strength and location
of the upper ridge axis. The ECMWF is not as strong over our area
with the axis further west when compared to the GFS. This leaves the
door open for MCS activity to round the ridge and track across at
least the northeastern third of the forecast area Thursday. If the
ECMWF is correct, we could see a couple rounds of showers and storms
Wednesday evening through Thursday. With the GFS remaining dry and
capped, keeping all activity further north and east until Thursday
night, will side with ensembles and generally split the difference.
This approach does two things, 1) adds a slight chance of showers
and storms Wednesday night in our far northeast and 2) slightly
expands the slight chance PoPs we already had for Thursday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Mesoscale........JDG
Short Term.......AMS
Long Term........MP
Aviation.........RAS
Hazardous weather outlook, May 16, 11:41 AM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1141 AM EDT FRI MAY 16 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1141 AM EDT FRI MAY 16 2014 /1041 AM CDT FRI MAY 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. THESE WILL PRODUCE PEA TO DIME SIZE
HAIL...AND GUSTY WINDS UP TO 40 MPH. SOME AREAS COULD RECEIVE SUBSTANTIAL
AMOUNTS OF PEA HAIL. IN ADDITION...THERE COULD BE ISOLATED COLD
AIR FUNNEL CLOUDS.

THESE COLD AIR FUNNEL CLOUDS ARE NOT THE SAME AS FUNNEL CLOUDS OR
TORNADOES THAT OCCUR WITH VIOLENT THUNDERSTORMS. COLD AIR FUNNELS
USUALLY DO NOT REACH THE GROUND AND ARE GENERALLY VERY SHORT
LIVED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RAS/JDG

In the hours before

Special weather statement, May 16, 11:46 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1146 AM EDT FRI MAY 16 2014

KYZ029-038-161615-
BULLITT KY-SPENCER KY-
1146 AM EDT FRI MAY 16 2014

...THUNDERSTORM WITH OCCASIONAL LIGHTNING...UP TO HALF INCH
HAIL...BRIEF WIND GUSTS UP TO 30 MPH...

AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 7 MILES EAST OF SHEPHERDSVILLE...AND MOVING EAST AT
25 MPH.

OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN...SMALL HAIL UP TO ONE-HALF
INCH IN DIAMETER...AND BRIEF WIND GUSTS UP TO 30 MPH ARE POSSIBLE
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  TAYLORSVILLE...
  SMITHVILLE...
  CRENSHAW...
  WATERFORD...
  YODER AND ELK CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3813 8536 3801 8528 3799 8560 3804 8562
      3813 8537
TIME...MOT...LOC 1545Z 254DEG 22KT 3802 8555

TWF
Special weather statement, May 16, 12:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1221 PM EDT FRI MAY 16 2014

KYZ034-038-039-045-046-053-054-064-065-161650-
ANDERSON KY-GREEN KY-LARUE KY-MARION KY-NELSON KY-SHELBY KY-SPENCER
KY-TAYLOR KY-WASHINGTON KY-
1221 PM EDT FRI MAY 16 2014

...SHOWERS AND SCATTERED THUNDERSTORMS WITH PEA TO HALF INCH SIZE
HAIL AND BRIEF WIND GUSTS UP TO 30 MPH WINDS OVER PARTS OF CENTRAL
KENTUCKY...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND SCATTERED THUNDERSTORMS ALONG A LINE FROM TAYLORSVILLE
TO 8 MILES EAST OF BARDSTOWN TO 9 MILES WEST OF GREENSBURG...AND
MOVING EAST AT 20 TO 25 MPH.

THE STRONGEST CELLS WILL PRODUCE BRIEF HEAVY RAIN...HALF INCH HAIL
AND BRIEF WIND GUSTS UP TO 30 MPH.

* THESE STORMS WILL ALSO IMPACT...
  SPRINGFIELD...
  LEBANON...
  MAPLE AND BOOKER...
  SOUTHVILLE AND MAC...
  MOUNT EDEN AND SAINT CATHARINE...
  SPARROW AND PULLIAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3737 8566 3782 8544 3813 8530 3812 8496
      3782 8504 3732 8538
TIME...MOT...LOC 1619Z 269DEG 19KT 3804 8526 3782 8531
          3730 8563

TWF

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:02 PM EDTRiver Flood AdvisoryLMKButler, Muhlenberg, Ohio47 hr
May 16, 11:46 AM EDTSpecial Weather StatementLMKSpencer29 min
May 16, 12:33 PM EDTSpecial Weather StatementLMKHardin27 min
May 16, 12:44 PM EDTSpecial Weather StatementLMKCumberland, Monroe31 min

Nearby

Special Weather Statements in Kentucky, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.